Alert archive / North Carolina / Wind Advisories in 2020

Wind Advisory 10, NWS Newport/Morehead City, NC

April 29, 2020Carteret County, Dare County, Hyde County, North Carolina

NWS Newport/Morehead City, NC issued this wind advisory at Apr 29, 2020, 2:55 PM EDT for Carteret County, Dare County, Hyde County, North Carolina. It took effect at Apr 29, 2020, 11:00 PM EDT. It was in force for 20 hr.

The area

The counties it named.

The facts

Issued
Apr 29, 2020, 2:55 PM EDT (18:55 UTC)
In effect from
Apr 29, 2020, 11:00 PM EDT
Expired
Apr 30, 2020, 6:50 PM EDT
In force
20 hr
Issued by
NWS Newport/Morehead City, NC

Counties Carteret County, NC, Dare County, NC, Hyde County, NC

The radar

The Morehead City radar (KMHX), 92 km from the middle of the area, began a volume at 18:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 6.9 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2020-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2020-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
1037 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

077 
WWUS72 KMHX 291855
NPWMHX

URGENT - WEATHER MESSAGE
National Weather Service Newport/Morehead City NC
255 PM EDT Wed Apr 29 2020

NCZ196-300900-
/O.NEW.KMHX.WI.Y.0010.200430T0300Z-200430T2100Z/
East Carteret-
Including the cities of Beaufort, Harkers Island, Sea Level, 
and Cedar Island
255 PM EDT Wed Apr 29 2020

...WIND ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 5 PM EDT
THURSDAY...

* WHAT...South winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...East Carteret County.

* WHEN...From 11 PM this evening to 5 PM EDT Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NCZ203>205-300900-
/O.NEW.KMHX.WI.Y.0010.200430T0300Z-200501T0000Z/
Northern Outer Banks-Ocracoke Island-Hatteras Island-
Including the cities of Duck, Kitty Hawk, Kill Devil Hills, 
Nags Head, Manteo, Ocracoke, Rodanthe, Avon, Buxton, Frisco, 
and Hatteras Village
255 PM EDT Wed Apr 29 2020

...WIND ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 8 PM EDT
THURSDAY...

* WHAT...South winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Northern Outer Banks, Ocracoke Island and Hatteras 
  Island.

* WHEN...From 11 PM this evening to 8 PM EDT Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
3 follow-up statements
253 
WWUS72 KMHX 300753
NPWMHX

URGENT - WEATHER MESSAGE
National Weather Service Newport/Morehead City NC
353 AM EDT Thu Apr 30 2020

NCZ196-302000-
/O.CON.KMHX.WI.Y.0010.000000T0000Z-200430T2100Z/
East Carteret-
Including the cities of Beaufort, Harkers Island, Sea Level, 
and Cedar Island
353 AM EDT Thu Apr 30 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM EDT THIS
AFTERNOON...

* WHAT...South winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...East Carteret County.

* WHEN...Through 5 PM EDT today.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NCZ203>205-302000-
/O.CON.KMHX.WI.Y.0010.000000T0000Z-200501T0000Z/
Northern Outer Banks-Ocracoke Island-Hatteras Island-
Including the cities of Duck, Kitty Hawk, Kill Devil Hills, 
Nags Head, Manteo, Ocracoke, Rodanthe, Avon, Buxton, Frisco, 
and Hatteras Village
353 AM EDT Thu Apr 30 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...

* WHAT...South winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Northern Outer Banks, Ocracoke Island and Hatteras 
  Island.

* WHEN...Through 8 PM EDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

11
991 
WWUS72 KMHX 301851
NPWMHX

URGENT - WEATHER MESSAGE
National Weather Service Newport/Morehead City NC
251 PM EDT Thu Apr 30 2020

NCZ196-302100-
/O.CON.KMHX.WI.Y.0010.000000T0000Z-200430T2100Z/
East Carteret-
Including the cities of Beaufort, Harkers Island, Sea Level, 
and Cedar Island
251 PM EDT Thu Apr 30 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM EDT THIS
AFTERNOON...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...East Carteret County.

* WHEN...Until 5 PM EDT this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NCZ203>205-010000-
/O.CON.KMHX.WI.Y.0010.000000T0000Z-200501T0000Z/
Northern Outer Banks-Ocracoke Island-Hatteras Island-
Including the cities of Duck, Kitty Hawk, Kill Devil Hills, 
Nags Head, Manteo, Ocracoke, Rodanthe, Avon, Buxton, Frisco, 
and Hatteras Village
251 PM EDT Thu Apr 30 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...

* WHAT...South winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...Hatteras Island, Ocracoke Island and Northern Outer 
  Banks.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
222 
WWUS72 KMHX 302250
NPWMHX

URGENT - WEATHER MESSAGE
National Weather Service Newport/Morehead City NC
650 PM EDT Thu Apr 30 2020

NCZ203>205-010000-
/O.CAN.KMHX.WI.Y.0010.000000T0000Z-200501T0000Z/
Northern Outer Banks-Ocracoke Island-Hatteras Island-
Including the cities of Duck, Kitty Hawk, Kill Devil Hills, 
Nags Head, Manteo, Ocracoke, Rodanthe, Avon, Buxton, Frisco, 
and Hatteras Village
650 PM EDT Thu Apr 30 2020

...WIND ADVISORY IS CANCELLED...

Winds have rapidly diminished and no further impacts are expected
tonight. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this wind advisory went out at Apr 29, 9:34 AM EDT, 5 hours 21 minutes earlier.

Area forecast discussion, Apr 29, 9:34 AM EDT, 5 hours 21 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
934 AM EDT Wed Apr 29 2020

.SYNOPSIS...
A slow moving but potent cold front will approach the region
today and move across the area by Thursday evening. High pressure
builds over the area Friday and slides offshore next weekend. Another
front will impact the area early next week.

&&

.NEAR TERM /TODAY/...
As of 935 AM Wed...No significant changes needed to previous
forecast for update. Mid and high level clouds continue to
stream into eastern NC, mostly blow off from a rather large
convective complex moving into the Gulf. Despite this cloud
cover today, gusty southerly winds will help push high
temperatures to 80-82 degrees along and west of the Highway 17
corridor with mid 70s along the Outer Banks. Winds are likely to
gust 20-25 knots this afternoon.

&&

.SHORT TERM /TONIGHT/...
As of 350 AM Wednesday...As slow-moving front approaches,
several of the high-resolution convection- allowing models
showing a squall line/QLCS type feature moving slowly from the
mountains across the Piedmont overnight. Timing from the 3km
NAM, NSSL-WRF and the HRRR has the leading edge of this line of
strong convection poised just west of our CWA at 12z. To allow
for timing errors, have chance PoPs starting in the western tier
of the CWA after about 08-09z in the morning. Increasingly
gusty S/SSW winds tonight should hold low temperatures in the
mild mid 60s through Thursday morning.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
As of 315 AM Wed...A slow moving but strong cold front will
move across the area Thursday, bringing heavy rain and
thunderstorms to the area. Behind the front cooler weather is
expected Friday, then moderating conditions expected through the
weekend and into early next week. A cold front will push through
the region early next week.

Thursday through Thursday Night...A potent upper level trough
diving into the lower Ohio Valley Wednesday night will become
vertically stacked overnight as a surface low occludes over the
Great Lakes. The attendant cold front will slow its eastward
movement in response, which is expected to lead to an extended
period of wet weather across Eastern NC. There are also some
indications of weak cyclogenesis along the front to the lee of
the Appalachians, which would enhance lift over the area, and
enhance the heavy rain threat further. There is increasing
confidence in precip amounts of 1-2" over the coastal plain,
with amounts of 2-3" likely over the coast and Outer Banks
(locally higher amounts possible). As a result minor flooding
in low lying and problem spots will be possible, but the recent
drier weather should preclude a more widespread flooding
event.

As for the severe weather threat...expect a ongoing squall line
or QLCS to move out of central NC after sunrise, and move very
slowly through Eastern NC over the course of day...and possibly
even slower once it gets closer to the coast. Strong SSE winds
will advect in at least low 70s temperatures and mid 60s
dewpoints, with further limited heating possible ahead of the
line of convection. So the biggest question remains how much the
destabilization is seen, as there will be plenty of wind shear
overhead. Thinking as of now that there should be some
intensification of the squall line/QLCS during the day, which
would result in a threat of damaging wind gusts, and possibly
other severe hazards depending on how much instability develops.

Friday through Tuesday...Behind the cold front Friday winds
turn to the west, and some scattered showers are possible across
northern NC and the Outer Banks as the cut off upper level low
pivots overhead. Cooler temps are expected with highs only in
the mid to upper 60s. Then, high pressure will build in from the
west Saturday and shift offshore Sunday. Moderating temps
expected with readings on Saturday into the low to mid 70s, and
then the upper 70s to low 80s on Sunday. Low pressure passing
to the north on Monday will drop a cold front through the area
by Monday night, with high pressure building in from the north
Tuesday.

&&

.AVIATION /13Z WEDNESDAY THROUGH SUNDAY/...
Short Term /through 12Z Thurs/...
As of 715 AM Wednesday...VFR conditions should prevail today
through most of tonight as widespread mid and high level
cloudiness dominate the area, mostly blowoff from a large
convective complex in Texas and Louisiana. Gusty S/SSW winds
expected to kick in this afternoon into tonight with gusts up
to 20-25 knots possible. Line of convection ahead of slow-moving
front will approach from the west and will likely be just west
of the CWA at the end of the TAF cycle at 12z Thursday. To
account for any potential faster movement of this system, will
introduce some lower ceilings (MVFR) after about 08z-09z in the
morning.

Long Term /Thursday through Sunday/...
As of 330 AM Wed...An extended period of sub-VFR conditions
likely Thursday morning through late evening as a slow moving
storm system moves through the area. VFR conditions should
return for Friday and into the weekend as high pressure builds
over the area.

&&

.MARINE...
Short Term /through tonight/...
As of 935 AM Wed...Latest obs show S/SW winds 10-20 kt with
seas 4-6 ft. Winds really ramp up later today into tonight and
have upgraded Gale Watches to Gale Warnings for the coastal
waters south of Ocracoke and the Pamlico Sound. Have added the
far northern waters along with the Croatan/Roanoke Sound to the
Gale Warning as well as SW winds 25-35 knots with higher gusts
are likely in all of these areas starting very late tonight.
Small Craft Advisories continue in effect for the inland areas.
Per latest local SWAN model, seas quickly build to as high as
10-11 feet on the coastal waters by later tonight.

Long Term /Thursday through Sunday/...
As of 330 AM Wed...Gale Warnings have been issued for the
coastal waters and most of the sounds as winds Thursday will SSE
30-40 kts with gusts 40-45 kts through late evening. Then, winds
will subside down to SW 15-20 Thursday night. Stronger SW winds
will develop Friday afternoon at 20-25 kts, with an extended
period of westerly winds expected through the weekend at 10-20
kts.

Seas will build quickly to dangerous levels on Thursday,
becoming 10-15 ft by late morning, and then peak at 12-18 ft
Thursday evening. Seas will subside slowly Thursday night and
drop to 6-9 ft on Friday. Then seas of 4-7 ft are expected
Friday and Saturday.

&&

.TIDES/COASTAL FLOODING...
As of 335 AM Wed...A strong south-southeasterly Gale will
develop Thursday morning, and lasting through the first part of
Thursday night. Long duration of strong winds will push water
levels above normal across the Outer Banks north of Rodanthe,
the Pamlico and Pungo Rivers, and across the Crystal Coast and
Bogue Sound. Of those areas, locations that have the best chance
to see minor coastal flooding of 1-2 ft AGL include locations
along the Pungo River, western Pamlico River, and soundside
Outer Banks north of Rodanthe including Roanoke Island.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory from 8 PM this evening to 8 PM EDT
     Thursday for AMZ131-136-137-230.
     Gale Warning from 2 AM to 9 PM EDT Thursday for AMZ135.
     Gale Warning from 6 AM to 9 PM EDT Thursday for AMZ150-231.
     Gale Warning from midnight tonight to midnight EDT Thursday
     night for AMZ152-154-156-158.

&&

SYNOPSIS...MHX
NEAR TERM...CTC/CQD
SHORT TERM...CTC
LONG TERM...SGK
AVIATION...CTC/SGK
MARINE...CTC/CQD/SGK
TIDES/COASTAL FLOODING...MHX
Hazardous weather outlook, Apr 29, 4:31 AM EDT, 10 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
431 AM EDT Wed Apr 29 2020

NCZ029-044>047-079-090>092-094-193-194-198-300845-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Duplin-Lenoir-
Jones-Pamlico-Northern Craven-Southern Craven-Inland Onslow-
431 AM EDT Wed Apr 29 2020

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A slow moving and strong cold front will move through the area on
Thursday, bringing with it the chance for strong to severe
thunderstorms, as well as heavy rain, which could result in isolated
areas of minor flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ203-205-300845-
Northern Outer Banks-Hatteras Island-
431 AM EDT Wed Apr 29 2020

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A slow moving and strong cold front will move through the area on
Thursday, bringing with it the chance for strong to severe
thunderstorms, as well as heavy rain, which could result in isolated
areas of minor flooding. As a result of strong southerly winds, high
water levels are expected on soundside Outer Banks north of Rodanthe
and minor coastal flooding is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-196-199-204-300845-
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
431 AM EDT Wed Apr 29 2020

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A slow moving and strong cold front will move through the area on
Thursday, bringing with it the chance for strong to severe
thunderstorms, as well as heavy rain, which could result in isolated
areas of minor flooding. As a result of strong southerly winds, high
water levels are expected and minor coastal flooding is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ080-081-300845-
Beaufort-Mainland Hyde-
431 AM EDT Wed Apr 29 2020

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A slow moving and strong cold front will move through the area on
Thursday, bringing with it the chance for strong to severe
thunderstorms, as well as heavy rain, which could result in isolated
areas of minor flooding. As a result of strong southerly winds, high
water levels are expected across the Pungo and western Pamlico Rivers
and minor coastal flooding is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 3:17 AM EDTGale WarningMHX42 hr
Apr 29, 2:53 PM EDTCoastal Flood AdvisoryMHXBeaufort, Carteret, Dare, Hyde, Onslow29 hr
Apr 29, 2:53 PM EDTHigh Surf AdvisoryMHXCarteret, Dare, Hyde, Onslow37 hr

Nearby

Wind Advisories in North Carolina, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.